If you’re anything like me, you take care of yourself last.

Diagnosed with Depression

About two years ago, I had the opportunity to work with a nurse practitioner to get my asthma under better control.  During one of our phone interviews, she asked me the typical depression questions.

  • Have you been feeling down in the last two weeks?
  • Have you had little interest or pleasure in doing things in the last two weeks?
  • Are you having trouble sleeping?
  • Are you tired or have little energy in the last two weeks?
  • Have you had trouble concentrating in the last two weeks?
  • Have you had thoughts of hurting yourself or others in the last two weeks? (2018)

As she ran through the questions, I kept using the same answer: “I would like to say no, but to be honest, I have to say yes.”  She told me what I had already figured out: I was struggling with depression.

Statistics

I don’t care how far we think we have come as a society, we (as a whole…you may not be in this category) still treat people with special needs (physical, mental, emotional, marital, etc…) as damaged goods.

According to the CDC, 8.1% of Americans, women being twice as likely as men, experience depression in any given two-week time period (Brody, et.al., 2018).

That statistic, however, didn’t help me cope.  I immediately made an appointment with my medical doctor and got a referral (yay HMOs) for counseling.  My doctor put me on the medication Effexor: an antidepressant belonging to a group of drugs called selective serotonin and norepinephrine reuptake inhibitors (SSNRIs) (Drugs.com, 2018).  He began increasing the dose, incrementally, until I was taking 150mg per day; the process took about 4 months.  I stayed on that dosage for about a year and a half.

Counseling

During the time that I was taking the antidepressant, I began counseling.  The practice that I chose specializes in military families; helping them handle the difficulties that come as part of that lifestyle: deployments, reassimilation, PTSD, marriage issues, etc.  I spent about 6 months visiting with my counselor and learned some excellent coping techniques to manage the triggers to my depression.  The thing I found most interesting is most of the skills she gave me are the skills I give others when they come to me with their struggles.  But, because I was in the middle of an emotional situation, it was hard to see what I needed to do.  Having someone on the outside, looking in, was invaluable.

Just FYI:  There is nothing wrong with seeking the input of a counselor!

Weaning

Once my counselor and I determined that I had received the full benefit of her expertise, she released me from care and I made another appointment with my new medical doctor (my original one has retired).  She’s nice, but she did not want to listen to me when I told her I was ready to wean off the effexor.  She couldn’t believe that I did not want to take this medication for the rest of my life.  There are some who do, and that’s fine for them, but I do not want to continue the medication since the reasons for my depression were not chemical, they were situational.

Another FYI:  Your medical decisions are yours alone.  Your doctor can make recommendations, but it’s up to you whether or not to follow through.

At my insistence, she prescribed me a lesser dose and I began the weaning process.  There were a couple of days where I could not function on that lower dose and I actually missed work because I could NOT get up; my body felt like lead.  But once I acclimated to that dosage, she decreased it yet again.

So, here I am, taking one pill every other day.  On the days that I’m taking my meds, I feel horrible!  I have a headache, lots of nausea, and dizziness.  I’m figuring that my body is telling me it’s done!  No more Effexor for me, thank you very much!

So I stop!  COLD-TURKEY!  I mean, it couldn’t be any worse than how I was feeling when I did take the meds, right?  WRONG!

I start experiencing the classic symptoms of Effexor withdrawal:

  • vivid dreams
  • Headaches
  • Dizziness
  • Tiredness
  • Debilitating Nausea
  • Electric shock sensations
  • Lack of balance
  • Light-headedness
  • Lack of focus
  • Random, uncontrollable Sweating (Hall-Flavin, 2016; Schimelpfening, 2017)

The nausea was the worst!  I stopped at the grocery store on my way to work and bought some Dramamine.  I’ve never taken it before, but I didn’t know what else to do!

Side-note:  The Certified Aromatherapist didn’t know what else to do!  (Remember my opening sentence?)

So, I took the Dramamine and it did get rid of the nausea, but that seemed to make the other symptoms even worse!  I couldn’t think, keep my head up, or concentrate   I was at my wit’s end.

Symptom Coping Recommendation

After I got home from my day job, I was working on a blend for a client when I thought to myself:

“HEY, DUMMY!
You’re an Aromatherpist!
Why don’t you make something to help with your withdrawal symptoms!?!?!?”

So, I began researching my symptoms and deciding what I could do to help myself get through this.  The website Very Well Mind calls the withdrawal experience “Brain Shivers” (Schimelphening, 2017).  I began working up a blend to target the nausea, dizziness, and lack of concentration.  I decided to make a roller ball containing:

  • Anise (P. anisum)- for dizziness & nausea
  • Rosemary (R. officinalis)- for nausea, dizziness, and lack of concentration
  • Cajuput (M. leucadendron var. cajuputi)- for dizziness, and nausea
  • Cardamom (E. cardamomum)-for nausea
  • Ginger (Z. officinale)- for nausea

(can you tell nausea was the worst???) and I recommended, for myself, to apply the blend behind my ears 4-5 times each day and massage it into the brain Reflexology point on my feet twice a day.

Outcome

Most people turn to Complementary Alternative Modalities (Aromatherapy, Chiropractic, Massage Therapy, Ayurveda, Acupuncture, etc.) as a last resort.  Unfortunately, I have to admit, I was no different.  I am always excited to see Aromatherapy work for my clients, but failed to even consider it for myself.  Because I was in the middle of my symptoms, I turned to what our society always turns to–OTC medications.  I don’t know if I could have even thought straight enough to consider making a blend for myself at that time.

I began using the blend immediately and, of course, saw results right away!  My nausea subsided and the dizziness decreased.  Unfortunately, I still feel lightheaded, (the only way I can describe it) is “hollow” in my forehead, and off balance.  BUT, even those symptoms are lessened; which is a HUGE bonus.

I’m about seven days into my Effexor detox.  I’ve increased my fluid intake to flush my liver and kidneys of the meds and I’m trying to get back to life-as-usual.  It’s going to take about two full weeks get completely clean of the meds, but with the help of my “Brain Shiver Symptom Relief” I am hopeful that it will be manageable.

Happy Ending

I haven’t been able to  exercise since I began experiencing these horrid symptoms–it was just too much.  This morning, though, I felt well enough to attend a yoga class downtown at the Tobin Center.   Tree pose was NOT wasn’t going to happen (still too off balance), but it felt good to feel the sun shine down, the rain clear away the cobwebs, and be with like-minded people practicing community in the open air.

(You can see, on my face, that the symptoms are having their toll–but I’m moving forward and coping using essential oils.)

Service dog, yoga, withdrawl
Yoga on the Plaza

As always, consult a Registered Aromatherapist before using any essential oil blend or if you have any questions.

References

A self-test can help you decide what to do. (2018). Retrieved from https://depression.org.nz/is-it-depression-anxiety/self-test/

Brody, D.J., Hughes, J.P., Pratt, L.A. (2018). Prevalence of depression among adults aged 20 and over: United states, 2013–2016. Retrieved from https://www.cdc.gov/nchs/products/databriefs/db303.htm

Effexor. (2018). Retrieved from https://www.drugs.com/search.php?searchterm=effexor

Hall-Flavin, D. (2016). Antidepressant withdrawal: Is there such a thing? Retrieved from https://www.mayoclinic.org/diseases-conditions/depression/expert-answers/antidepressant-withdrawal/faq-20058133

Schimelpfening, N. (2017). How to cope with brain shivers during effexor withdrawal. Retrieved from https://www.verywellmind.com/brain-shivers-as-effexor-withdrawal-symptom-1065516

2 thoughts on “Depression, Effexor, and Withdrawal: Coping Using Essential Oils”

    1. Paula, Sorry for the delay in returning your message. This blend was a custom blend created with my body in mind to assist me in managing the symptoms of withdrawal from Effexor. If you are struggling with brain shivers, yourself, or someone you know is struggling, please have them schedule a consultation with me or another trusted Aromatherapist. Each blend that I make is created holistically, considering the whole body, mind, and spirit, for the person seeking assistance and, therefore, I do not make generic blends. I have had requests for generic blends and that may be something I do in the future. But, as of right now, each blend is unique and intended just for the individual for whom it is created.
      Melissa

Leave a Comment

Your email address will not be published. Required fields are marked *

error: Content is protected !!